Kansas, 2001

Hail and Damaging Wind in Kansas, May 9, 2001

May 9, 2001 · NWS DDC · 15 events in 7 counties and zones

14 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 2:19 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 9, 2:19 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT WED MAY 9 2001

CHANCES OF SEVERE WEATHER IN THE WEST ARE EARLY CONCERNS TONIGHT,
THEN HIGH TEMPS TOMORROW AROUND VICINITY OF FRONT AND MORE THREAT
OF SOME SEVERE THUNDERSTORMS.

SURFACE MAP SHOWING DRYLINE TROF IN EXTREME EASTERN COLORADO WITH
TROF LINE TOWARD GOODLAND. THIS LINE WILL BE THE ACTIVE
THUNDERSTORM AREA EARLY THIS EVENING. THEN AS SHORTWAVES CONTINUE TO
MOVE EAST TONIGHT THE QUESTION IS WILL THE THUNDERSTORMS CONTINUE.
THE ATMOSPHERE IS VERY UNSTABLE AT THIS TIME WITH CAP STRENGTH LESS
THAN 2C AND CAPES OVER 3000 J/KG. ALSO A THETA-E RIDGE IS IN FAR
WEST SO THE WEST IS PRIMED TO GO WITH SOME SEVERE THUNDERSTORMS. THE
THREAT LOOKS TO BE LARGE HAIL AND HIGH WINDS. THE MID LEVEL WIND
SPEEDS LOOKING AT PROFILERS ARE ONLY 20 KNOTS, SO WIND SHEAR IS NOT
VERY IMPRESSIVE. CURRENT THINKING IS STORMS WILL BE PULSE SEVERE
WITH SOME STRONG WIND GUSTS PRODUCING GOOD OUTFLOW AND MORE STORMS
INITIATING FROM OUTFLOW BOUNDARIES. WILL GO 50 POP WEST AND 30 TO
40 POP ELSEWHERE TONIGHT.

ON THURSDAY THE QUESTION IS HOW FAR SOUTH WILL COLD FRONT BE.
CONVERGENCE ALONG FRONT SHOULD POP MORE POSSIBLY SEVERE
THUNDERSTORMS AGAIN. WILL CANVAS WHOLE AREA WITH 50 POP.

THE FRONT THEN MAKES IT THROUGH MOST AREAS BY 12Z FRIDAY WITH A
CONTINUED THREAT OF THUNDER. ON FRIDAY TEMPS WILL BE MUCH COOLER
WITH UPSLOPE FLOW AND LOTS OF CLOUDS. TEMPS MAY NOT MAKE IT OUT OF
60S IF THICK CLOUDS STAY IN, BUT FOR NOW WILL HEDGE ON SOME BREAKS
WITH HIGHS IN THE 70S MOST AREAS EXCEPT FOR 65 TO 70 IN THE HAYS
AREA. ALSO ON FRIDAY A STRONG SHORTWAVE IN NORTHWEST FLOW IS
DEPICTED BY AVN SO MORE THUNDERSTORMS ARE IN THE MIX. WILL NEED TO
CONTINUE WITH A 50 POP TO COVER.

EXTENDED DISCUSSION...
NOT TOO MUCH CHANGE FROM PREVIOUS FORECAST. COLD FRONT LOOKS TO BE
SOUTH OF THE CWA DURING THE FIRST HALF OF THE UPCOMING WEEKEND
BEFORE RETURNING AS A WARM FRONT DURING SUNDAY. AS THIS HAPPENS,
THUNDER CHANCES WILL INCREASE. TEMPS WILL BE CORRESPONDINGLY WARMER
FOR THE SUNDAY THROUGH TUESDAY PERIOD AS WELL.

A LITTLE MORE UNCERTAINTY ENTERS THE PICTURE FOR THE MID PART OF
NEXT WEEK. EC/UK MODELS SHOW A LESS AMPLIFIED UPPER FLOW REGIME THAN
THE MRF/AVN. SOME CANADIAN ENSEMBLE MEMBERS SHOW A COLDER UPPER FLOW
REGIME ALLOWING FOR COOLER AIR TO RETURN TO THE WESTERN HIGH PLAINS
BY WEDNESDAY. AT THIS POINT, WILL TREND SLIGHTLY DOWNWARD ON TEMPS
FOR WEDNESDAY COMPARED TO WHAT IS EXPECTED FOR THE SUNDAY THROUGH
TUESDAY PERIOD. IF NEXT COLD FRONT SWEEPS THROUGH CWA DURING
TUESDAY, THEN PCPN CHANCES APPEAR TO BE CLOSE TO NIL FOR WEDNESDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 062/088 054/072 050 355
GCK 058/087 053/071 049 355
EHA 056/091 056/075 052 555
LBL 055/091 057/075 052 555
HYS 060/082 052/068 047 554
zP28 064/089 062/075 052 345

.DDC...NONE.

KRUSE/MCCAMMON

In the hours before

Special weather statement, May 9, 1:16 PM CST, 2 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT WED MAY 9 2001

...STORM SPOTTERS WILL BE NEEDED AFTER 3 PM CDT WEST OF A SCOTT CITY
TO LIBERAL LINE...

THUNDERSTORMS CONTINUED TO FORM OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. THESE THUNDERSTORMS
WILL LIKELY DRIFT OVER THE KANSAS AND COLORADO BORDER AFTER 3 PM
CDT. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LARGE HAIL AND HIGH
WINDS. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND TO THE WEST
OF A SCOTT CITY TO LIBERAL LINE. THE THREAT FOR SEVERE WEATHER
SHOULD SUBSIDE BETWEEN 7PM CDT AND SUNSET.

16

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
May 9, 3:45 PM CST
Where
Scott County, 12 mi SW of Scott City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -101.050

Hail, Scott

When
May 9, 4:05 PM CST
Where
Scott County, 5 mi W of Shallow Water
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -101.017

Hail, Scott

When
May 9, 4:11 PM CST
Where
Scott County, 7 mi S of Scott City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -100.900

Hail, Lane

When
May 9, 5:03 PM CST
Where
Lane County, 5 mi N of Dighton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -100.467

Hail, Grant

When
May 9, 5:05 PM CST
Where
Grant County, 8 mi S of Ulysses
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -101.367

Hail, Lane

When
May 9, 5:08 PM CST
Where
Lane County, 9 mi N of Dighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.467

Hail, Finney

When
May 9, 5:37 PM CST
Where
Finney County, 25 mi NE of Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -100.533

Hail, Finney

When
May 9, 5:43 PM CST
Where
Finney County, 14 mi NNE of Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -100.767

Hail, Seward

When
May 9, 6:30 PM CST
Where
Seward County, 5 mi NW of Kismet
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -100.767

Hail, Hodgeman

When
May 9, 6:33 PM CST
Where
Hodgeman County, 15 mi NW of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -100.100

Hail, Finney

When
May 9, 6:48 PM CST
Where
Finney County, 7 mi W of Kalvesta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -100.367

Hail, Finney

When
May 9, 6:58 PM CST
Where
Finney County, 1 mi W of Kalvesta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -100.250

Hail, Hodgeman

When
May 9, 7:28 PM CST
Where
Hodgeman County, 16 mi W of Jetmore
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -100.200

Hail, Hodgeman

When
May 9, 7:50 PM CST
Where
Hodgeman County, 8 mi SW of Jetmore
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.000, -100.000

Thunderstorm Wind, Stafford

When
May 9, 10:15 PM CST
Where
Stafford County, 5 mi NE of Seward
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.217, -98.733

Brief power outages reported by law enforcement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246944, 5246945, 5246946, 5246947, 5246948, 5246949, 5246950, 5246951, 5246952, 5246953, 5246954, 5246955, 5246956, 5246957, 5246958.